Idaho, 2024

Debris Flow and Damaging Wind in Idaho, September 16, 2024

September 16, 2024 · NWS BOI · 8 events in 4 counties and zones

Heavy rain fell on burn scars from wildfires in the West Central Mountains caused debris flows on US Forest Service roads in the Payette National Forest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Heavy rain fell on burn scars from wildfires in the West Central Mountains caused debris flows on US Forest Service roads in the Payette National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 15, 7:29 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 15, 7:29 PM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Boise ID
829 PM MDT Sun Sep 15 2024

.DISCUSSION...Strong wind gusts and thunderstorms this evening.
Gusts up to 60 mph from the north recorded near Farewell Bend,
OR, with blowing dust at Ontario. Isolated thunderstorms
developed randomly throughout the CWA this evening, still
ongoing and moving rapidly north. Associated wind gusts near
50 mph at Twin Falls and east of McCall. Current forecast is
in good shape with showers and isolated thunderstorms gradually
increasing through Monday, then heavier and more numerous
showers and much cooler Monday night and Tuesday in our Idaho
zones, as a moist upper low moves from northern Nevada across
southeast Idaho. No updates needed.

&&

.AVIATION...Mostly VFR. Areas of MVFR in scattered showers
and isolated thunderstorms through the night. Surface winds:
generally N to NW 10-20 with gusts to 30 kt, becoming variable
5-15 kt after 08Z. Winds at 10kft: E through S 10-25 kt.

KBOI...VFR. A 30 percent chance of showers after Mon/06Z.
Surface winds: NW 10-15 kt with gusts to 25 kt through 05Z,
then decreasing to less than 10 kt after 08Z.

&&

.PREV DISCUSSION...
SHORT TERM...Tonight through Tuesday night...

KEY POINTS

*This afternoon scattered showers in southeast Oregon,
 thunderstorms in southeast Oregon and south-central Idaho with
 heavy rain and strong winds (30-40 mph gusts) the main concern.

*Heavy rain in showers and thunderstorms could bring localized
 flooding on Monday afternoon-evening, mainly in steep
 drainages and burn scars.

*Temperatures will cool, with highs about 10-20 degrees below
 normal by Tuesday.

A deep low becomes closed on the PacNW coast today, and begins to
move directly south of our area. This will bring scattered showers
to SE OR and isolated thunderstorms to SE OR and S-central ID.
Instability is marginal, so if storms develop gusts to 30-40 mph are
in the upper end of what would be possible in outflows. Winds will
also be breezy tonight in the Lower Snake Plain, with gusts of 20-30
mph. Cloud cover increases to mostly overcast heading into Monday.

With the low south of us Monday afternoon and evening, moisture
flow and favorable dynamics will bring a stark increase in
precipitation chances. While scattered shower coverage
decreases in SE OR, coverage in SW Idaho increases to
widespread. Decent instability over the West Central Mountains
is supportive of thunderstorm development, with most convective
allowing models showing a cluster of storms developing Monday
afternoon. Gusty winds and heavy rain are again the main concern
with storms. Heavy rain over burn scars, especially those in
steep terrain, poses a localized flash flood risk. This begins a
period of widespread rainfall that lasts through Tuesday
evening. Updated rainfall accumulations by the end of Tuesday
are 0.5-0.8 inches of rain in mountainous areas, up to 1 inch on
ridges, and 0.3-0.5 inches in lower elevations. This continues
a trend of accumulation forecasts decreasing, though as the
event begins to move into range of convective allowing models we
have increasing confidence in our totals. There is still room
for the forecast to come down, given the downward trend each
run, but unless the position of the low changes major rainfall
updates are unlikely.

This system will bring a cooling trend as well as increases to
surface relative humidities. Highs in the Snake Plain on Tuesday
are in the 60s, generally about 15 degrees below normal in the
latest forecast. Breezy conditions are expected each afternoon,
especially Tuesday as the low exits eastward and another fills
in quickly behind it for the long term forecast.

LONG TERM...Wednesday through Sunday...An upper level low will move
south and east across northern CA and the Great Basin Wednesday and
Thursday. The bulk of the moisture associated with this system is
expected to remain to our south. However, there is a chance of
showers, especially across southern areas closest to the low on
Wednesday. Highest pops Wednesday (around 60 percent) will be near
the Nevada border and generally 15-40 percent chance elsewhere.
Instability is marginal with this system, but enough to justify a
slight chance (less than 20 percent) of thunderstorms mainly near
the Nevada border. Models generally favor a drying trend from west
to east as the upper low moves east Thursday followed by a weak
ridge on Friday. Temperatures will remain below normal but trend
slightly warmer each day. Forecast confidence is low next weekend
but models are showing a weak trough impacting the area in NW flow
resulting in low pops (15-30 percent) with northern areas having the
best chance of precipitation. Temperatures remain 5 to 10 degrees
below normal.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...LC
AVIATION.....SP
SHORT TERM...JM
LONG TERM....TL

In the hours before

Special weather statement, Sep 15, 6:14 PM MST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Boise ID
714 PM MDT Sun Sep 15 2024

IDZ011-012-033-ORZ062-064-160230-
West Central Mountains ID-Lower Treasure Valley ID-
Upper Weiser River ID-Oregon Lower Treasure Valley OR-
Baker County OR-
714 PM MDT Sun Sep 15 2024

...STRONG WINDS AND BLOWING DUST IN SOUTHWESTERN WASHINGTON AND
NORTHEASTERN MALHEUR COUNTIES THROUGH 830 PM MDT/730 PM PDT/...

At 706 PM MDT/606 PM PDT/, northwest through north winds were
gusting up to 60 mph, with blowing dust reducing visibility to as
low as one mile.  These conditions will continue through at least
830 PM MDT /730 PM PDT/.

HAZARD...Wind gusts of 50 to 60 mph.

SOURCE...Surface observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4446 11686 4421 11672 4410 11721 4421 11727
      4430 11726 4431 11731
TIME...MOT...LOC 0111Z 247DEG 11KT 4426 11707

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LC

The radar

The Boise radar (KCBX), 112 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 debris flow, 1 thunderstorm wind. Local standard time, as filed.

Debris Flow, Boise

When
September 16, 12:00 AM MST to 11:00 PM MST
Where
Boise County, 22.4 mi N of Lowman to 20.91 mi N of Lowman
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
44.404, -115.641

Debris flows from heavy rain on the Bulldog Fire blocked parts of Forest Service Road 698.

Heavy Rain, Elmore

When
September 16, 5:00 PM MST to 6:00 PM MST
Where
Elmore County, 6.1 mi SE of Dixie
Reported by
Mesonet
Coordinates
43.270, -115.350

The mesonet station CCDI1 near Anderson Dam measured heavy rain from thunderstorms.

Thunderstorm Wind, Elmore

When
September 16, 5:30 PM MST to 6:30 PM MST
Where
Elmore County, 12.42 mi NNE of King Hill
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
43.170, -115.140

The Deer Haven RAWS measured very strong wind from a thunderstorm outflow boundary.

Heavy Rain, Adams

When
September 16, 6:00 PM MST to 7:00 PM MST
Where
Adams County, 8.44 mi ESE of Glendale
Reported by
Mesonet
Coordinates
44.770, -116.250

The mesonet station SQFI1, 8.7 miles East of Glendale, measured heavy rain from thunderstorms.

Heavy Rain, Adams

When
September 16, 6:00 PM MST to 7:00 PM MST
Where
Adams County, 6.87 mi NE of Meadows
Reported by
Mesonet
Coordinates
45.040, -116.130

The mesonet station BRRI1, 9.3 miles North of McCall, measured heavy rain after thunderstorms moved through the area.

Heavy Rain, Adams

When
September 16, 6:00 PM MST to 7:00 PM MST
Where
Adams County, 9.17 mi NNW of Tamarack
Reported by
Mesonet
Coordinates
45.070, -116.450

The mesonet station, WBRI1, 8.8 miles northwest of Tamarack, measured heavy rain from nearby thunderstorms.

Heavy Rain, Boise

When
September 16, 6:00 PM MST to 7:00 PM MST
Where
Boise County, 12.75 mi NNE of Lowman Warm Spgs Arp
Reported by
Mesonet
Coordinates
44.300, -115.230

The mesonet station BASI1 measured heavy rain 15.9 miles west of Stanley.

Heavy Rain, Valley

When
September 16, 7:34 PM MST to 8:34 PM MST
Where
Valley County, 10.37 mi E of Alpha
Reported by
Mesonet
Coordinates
44.380, -115.790

The mesonet station TT433 at the IRAWS 54 measured heavy rain from nearby thunderstorms.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209493, 1209485, 1209492, 1209487, 1209488, 1209489, 1209490, 1209491.